Nebraska, 2015

Flood and Hail in Nebraska, July 14, 2015

July 14, 2015 · NWS LBF · 5 events in 2 counties and zones

Isolated thunderstorms in association with a weak upper level disturbance developed over portions of central and southwestern Nebraska during the late afternoon hours. Some storms were severe with hail up to the size of quarters and 60 MPH wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$21,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms in association with a weak upper level disturbance developed over portions of central and southwestern Nebraska during the late afternoon hours. Some storms were severe with hail up to the size of quarters and 60 MPH wind gusts. Heavy rain washed out county roads on the Garfield Table area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 14, 2:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT TUE JUL 14 2015

.SYNOPSIS...
ISSUED AT 327 PM CDT TUE JUL 14 2015

UPPER LEVEL SYNOPTIC FLOW BEEN RATHER STEADY STATE OVER THE PAST
SEVERAL DAYS WITH A STRONG RIDGE OF HIGH PRESSURE CENTERED OVER THE
SOUTHERN PLAINS...WITH TROUGHS OVER THE PACIFIC COAST AND EASTERN
CONUS. SEVERAL WEAK MID TO UPPER LEVEL PERTURBATIONS EMBEDDED WITHIN
THE ANTICYCLONIC FLOW HAVE BEGUN TO SLOWLY SUPPRESS THE STRENGTH OF
THE RIDGE FROM THE INTERMOUNTAIN WEST INTO THE HIGH PLAINS...HOWEVER
HOT CONDITIONS PERSIST FOR MUCH OF THE CENTRAL CONUS. CLOSER TO THE
CWA MID TO UPPER LEVEL CLOUD COVER HAS BEEN SLOWER THAN ORIGINALLY
FORECAST. AS A TEMPERATURES ARE RUNNING A FEW DEGREES WARMER THAN
SUGGESTED BY MORNING FORECAST GUIDANCE...GENERALLY IN THE LOW TO
UPPER 90S.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT TUE JUL 14 2015

WEAK MID-LEVEL PV ANOMALY APPROACHES FROM SOUTHWEST LATER THIS
AFTERNOON AND EVENING. THE INCREASING DCVA ALOFT WILL HELP
SPARK ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT FROM THE HIGH
PLAINS INTO WESTERN NEBRASKA. IN ADDITION TO CONVECTION ALREADY
DEVELOPING AND MOVING OFF THE FRONT RANGE...HI-RES MODELS HAVE
FAVORED THE NOSE OF THE STEEPEST LOW LEVEL LAPSE RATES IN NORTHEAST
COLORADO/NORTHWEST KANSAS/SOUTHWEST NEBRASKA FOR INITIAL CONVECTIVE
DEVELOPMENT THEN SLOWLY TRACK THE CONVECTION NORTHEAST. ALTHOUGH
SHEAR IS MEAGER...MLCAPE AOA 1000 J/KG AND INVERTED-V SOUNDING
PROFILES WILL PROMOTE THE POTENTIAL FOR STRONG WIND GUSTS THROUGH
THE EVENING. LOW LEVEL SOUTHERLY FLOW JUST OFF THE SURFACE INCREASES
AFTER DARK. WAA/ISENTROPIC ASCENT NORTH OF A DEVELOPING SFC LOW AND
WARM FRONT IN WESTERN KANSAS WILL HELP GENERATE AND SUSTAIN MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT. THE OVERALL
SEVERE THREAT DECREASES AS CONDITIONS BECOME MORE STABLE. HOWEVER
INCREASING PWATS ASSOCIATED WITH A SURGE OF MID TO UPPER LEVEL
MONSOONAL MOISTURE FROM THE SOUTHWEST...ALONG WITH SLOW STORM
MOTIONS...SUGGEST THE THREAT FOR LOCALLY HEAVY RAINFALL OVERNIGHT.

SYNOPTIC PATTERN ALOFT REMAINS RELATIVELY UNCHANGED FOR WEDNESDAY
WITH A STATIONARY RIDGE AXIS UP THE PLAINS STATES. UPSLOPE FLOW
BECOMES ESTABLISHED OVER THE CWA AS AN AREA OF SURFACE LOW PRESSURE
CONTINUES TO SLOWLY DEEPEN OVER WESTERN KS WITH AN ATTENDANT WARM
FRONT STRETCHING ACROSS NORTHERN KANSAS TO NEAR THE NEBRASKA BORDER.
NORTH OF THE FRONT NORTHEASTERLY SURFACE FLOW WILL ADVECT DEEPER
MOISTURE BACK INTO THE CWA...WITH MID TO UPPER 60S DEWPOINTS LIKELY
FOR MUCH OF THE AREA BY THE AFTERNOON. A BRIEF LULL IN THUNDERSTORM
ACTIVITY IS EXPECTED AS THE OVERNIGHT/EARLY MORNING CONVECTION
PUSHES EAST. MID TO UPPER LEVEL MOISTURE TAP FROM THE SOUTHWEST
KEEPS UPPER LEVEL CLOUD COVER IN PLACE AND LIMITS HIGHS TEMPS TO 10F
OR SO COOLER THAN TODAY. HOWEVER THE POOLING OF RICH LOW LEVEL
THETA-E AIR IMMEDIATELY NORTH OF THE WARM FRONT SHOULD STILL
SUFFICIENTLY DESTABILIZE THE ATMOSPHERE AND PROMOTE THE DEVELOPMENT
OF ADDITIONAL SHOWERS AND STORMS BY THE AFTERNOON AND INTO THE
EVENING HOURS. THE MOST FAVORABLE AREA FOR CONVECTIVE INITIATION
WILL BE FROM SOUTHWEST INTO CENTRAL NEBRASKA WHERE STRONG TO SEVERE
STORMS WILL BE POSSIBLE. MODEL SOUNDINGS SUGGEST STRONG LOW-LEVEL
VEERING WIND PROFILES IN ADDITION TO 35-40 KTS OF DEEP LAYER SHEAR.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. AT THIS
TIME THE TORNADO THREAT LOOKS TO STAY JUST SOUTH AND EAST OF THE CWA
WHERE LOW LEVEL HELICITY VALUES WILL BE MAXIMIZED IN THE VICINITY OF
THE WARM FRONT. THE NORTHWARD PROGRESSION OF THE WARM FRONT WILL
NEED TO BE CLOSELY MONITORED...AS WELL AS THE POSITION OF ANY
REMNANT OUTFLOW BOUNDARIES FROM EARLY DAY CONVECTION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE JUL 14 2015

00Z THURSDAY AND BEYOND.  ALOFT...BROAD UPPER LEVEL RIDGE WILL
EXTEND NORTH ACROSS THE CORNBELT WHILE A TROUGH OF LOW PRESSURE
EXTENDS SOUTH ACROSS THE WESTERN STATES.  A SECOND TROUGH WILL
RESIDE OVER THE NORTHEASTERN SEABOARD...WITH CLOSED LOW PRESSURES
NOTED NORTHEAST OF HUDSON BAY...OVER NORTHERN BRITISH COLUMBIA...AND
CENTERED OVER THE CENTRAL ALEUTIANS.

A SHORTWAVE WILL HELP TO SUPPRESS THE RIDGE TEMPORARILY TO THE SOUTH
OF THE FORECAST AREA LATE WEDNESDAY NIGHT AND EARLY
THURSDAY...HOWEVER TEMPERATURES WILL WARM ALOFT ONCE AGAIN BEHIND
THE DEPARTING WAVE BY THURSDAY AFTERNOON.  THE WARMING TEMPERATURES
SHOULD HELP LIMIT CONVECTIVE CHANCES THURSDAY...HOWEVER ACROSS NORTH
CENTRAL NEBRASKA A SLIGHT CHANCE REMAINS AS AN ADDITIONAL
DISTURBANCE CROSSES THE NORTHERN PLAINS.  A MODERATE TO STRONGLY
UNSTABLE ATMOSPHERE WILL LIE OVER THE REGION...WITH AMPLE SHEAR FOR
SEVERE STORMS.

FOR THE REMAINDER OF THE EXTENDED...RIDGE AMPLIFIES TO THE EAST OF
THE FORECAST AREA AS A TROUGH OF LOW PRESSURE CLOSES OFF THE PACIFIC
NORTHWEST COAST.  WARM CONDITIONS ARE FORECAST INTO THE WEEKEND.
DAILY THUNDERSTORM CHANCES CANNOT BE RULED OUT AT THIS TIME...AS
OCCASIONAL LOW -AMPLITUDE WAVES COMBINE WITH A WAFFLING NORTH TO
SOUTH FRONT TO BRING ISOLATED STORMS TO THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1227 PM CDT TUE JUL 14 2015

VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THE NEXT 24 HOURS. ONLY CONCERN IS THE
CHANCE FOR TSRA LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.
THE MOST LIKELY TIMING OF LATE EVENING/EARLY OVERNIGHT HOURS HAS
BEEN HIGHLIGHTED WITH PROB30 GROUPS IN THE LATEST TAF.
HOWEVER...CONFIDENCE IS LOW AND THE TAFS MAY NEED AN AMENDMENT
ONCE FORECAST GUIDANCE COMES INTO BETTER AGREEMENT OR CONVECTION
BEGINS TO FIRE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...JACOBS
AVIATION...MARTIN
Hazardous weather outlook, Jul 14, 2:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE JUL 14 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-152015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT TUE JUL 14 2015 /205 PM MDT TUE JUL 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN WESTERN
NEBRASKA LATE THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...BUT AN ISOLATED STRONG TO SEVERE STORM
WITH GUSTY WINDS AND LARGE HAIL IS STILL POSSIBLE ALONG WITH A
THREAT FOR LOCALLY HEAVY RAINFALL DUE TO SLOW STORM MOVEMENT.

THUNDERSTORM CHANCES CONTINUE OVERNIGHT AND SPREAD EASTWARD INTO
NORTH CENTRAL NEBRASKA...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP WEDNESDAY AFTERNOON AND
PERSIST INTO THE EVENING. THE BEST CHANCES FOR THUNDERSTORMS...AND
THE THREAT FOR SEVERE WEATHER...WILL EXIST FROM SOUTHWEST INTO
CENTRAL NEBRASKA GENERALLY EAST OF AN IMPERIAL TO O'NEILL LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

CHANCES FOR ISOLATED THUNDERSTORMS ENTER THE FORECAST FOR THE
WEEKEND AND INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Jul 14, 3:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT TUE JUL 14 2015

NEZ057-058-142215-
KEITH NE-PERKINS NE-
326 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND SOUTHERN
KEITH COUNTIES UNTIL 415 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MADRID...OR 6 MILES
NORTHEAST OF GRANT...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MADRID...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 62 AND 75.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jul 14, 3:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM MDT TUE JUL 14 2015

NEZ038-142230-
CUSTER NE-
450 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SUMNER...OR 26 MILES
NORTHEAST OF LEXINGTON...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MASON CITY...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...
  BLOCK HILL BASIN...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 300 AND 303.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 82.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jul 14, 3:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT TUE JUL 14 2015

NEZ038-142245-
CUSTER NE-
459 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SUMNER...OR 26 MILES
SOUTHEAST OF BROKEN BOW...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MASON CITY...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...
  BLOCK HILL BASIN...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 300 AND 303.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 82.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 14, 4:00 PM CST
Where
Custer County, 13.3 mi SSW of Ansley
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
41.110, -99.500

In addition to strong winds, hail of unknown size stripped garden plants at this location.

Hail, Custer

When
July 14, 4:30 PM CST
Where
Custer County, 12.51 mi SW of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -99.480

Hail, Custer

When
July 14, 4:53 PM CST
Where
Custer County, 5.51 mi SW of Ansley
Measured
1 in hail
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
41.220, -99.450

Severe hail damage to crops reported at this location.

Thunderstorm Wind, Lincoln

When
July 14, 9:00 PM CST
Where
Lincoln County, 19.84 mi NNE of Keith
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.370, -100.450

Fire department reported electrical transmission lines down over Garfield Table Road.

Flood, Lincoln

When
July 14, 9:00 PM CST
Where
Lincoln County, 19.15 mi NNE of Keith to 21.34 mi NNE of Keith
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.359, -100.450

Several roads on Garfield Table in northeastern Lincoln County are flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587496, 587491, 587492, 587494, 587513.